Tornadoes · United States · Alabama · 2024
EF0 tornado, (Mob)Mobile Bates Fl to Orchard, Alabama, December 27, 2024
From (Mob)Mobile Bates Fl to Orchard, this EF0 tornado ran 0.2 miles across Mobile County on December 27, 2024, touching down at 8:32 PM CST and reaching 30 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- December 27, 2024
- Touchdown
- 8:32 PM CST (02:32 UTC)
- Lifted
- 8:34 PM CST (02:34 UTC)
- On the ground
- 2 minutes
- Path length
- 0.2 miles (0.3 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- County
- Mobile County
- Touchdown point
- 30.696, -88.181
- Lift-off point
- 30.698, -88.183
- Record number
- 2412272032-01
The damage survey
24 damage points were recorded along this path by NWS MOB, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.
- Large oak tree branch knocked off the tree.
- Loss of one-piece metal roof covering on manufactured single-wide home.
- Roofing material deposited at this location, unsure of where the debris originated from. Possibly tossed westward from the metal roofing on a home a few hundred feet to the east of the debris location.
- Single small pine tree snapped low, facing east-northeast towards tornado path. Likely RFD.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A multi-day severe weather episode occurred across southeast Mississippi into southwest and south-central Alabama and the Florida Panhandle with round #1 beginning the afternoon of December 27th and lasting through the evening hours and round #2 beginning the afternoon of December 28th and lasting into the early morning hours of December 29th. Multiple tornadoes and areas of damage were reported.
A brief EF0 tornado began just west of the Mobile Regional Airport solely in forest based on radar indicated tornado debris signature. This tornado continued east across the southern portions of the airport property. No visible damage was evident on the western side of the property, however on the south side of the circulation numerous palm fronds were removed and thrown east-northeast. At Joseph Drawns Drive, a large oak branch was snapped off to the south of the longer-term parking. The entry and exit gates to the parking were broken and surged westward indicating the tornado crossed on the south side of this location. The tornado likely crossed over or just on the south side of the USPS building throwing numerous small to large tree limbs onto the adjacent road and knocking over a light pole on the backside of the USPS property. The Davis weather station located at the NWS Mobile office measured a peak wind gust of 55mph on the south side of the tornado circulation. There is no indication the tornado continued east of the airport, and the end point is estimated at the last known damage location.
A very brief EF0 tornado occurred on the University of South Alabama campus. This tornado began near USA South Drive where some outdoor portable restrooms were blown over facing due northwest to west along with some metal fence barricades. The tornado continued northwest to USA North Drive where more metal fence barricades were knocked over facing west. A single softwood tree uproot also occurred here facing due north. A radar indicated tornado debris signature was also evident at this location lending credence to this damage being done by a tornado.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
11 minutes of warning. NWS MOB issued a tornado warning for this county at 02:21 UTC, 11 minutes before the tornado touched down, in force until 03:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:24 UTC | 18:48 UTC | Tornado Warning | MOB |
| 20:06 UTC | 20:45 UTC | Tornado Warning | MOB |
| 21:05 UTC | 21:14 UTC | Flood Advisory | MOB |
| 21:14 UTC | 23:00 UTC | Flash Flood Warning | MOB |
| 22:25 UTC | 23:15 UTC | Tornado Warning | MOB |
| 01:13 UTC | 04:15 UTC | Flood Advisory | MOB |
| 02:16 UTC | 03:00 UTC | Severe Thunderstorm Warning | MOB |
| 02:21 UTC | 03:00 UTC | Tornado Warning | MOB |
| 03:04 UTC | 10:15 UTC | Flash Flood Warning | MOB |
| 05:00 UTC | 10:00 UTC | Flash Flood Warning | MOB |
| 19:00 UTC | 07:05 UTC | Coastal Flood Advisory | MOB |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:45 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the tornado touched down at Dec 27, 6:10 PM CST, 2 hours 22 minutes earlier.
Area forecast discussion, Dec 27, 6:10 PM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
610 PM CST Fri Dec 27 2024
...New AVIATION...
.AVIATION...
(00Z TAFS)
Issued at 559 PM CST Fri Dec 27 2024
Mainly IFR conditions, except for brief MVFR cigs, will remain in
place through the evening at all sites except KPNS where LIFR cigs
will persist for a few more hours. The low cigs at KPNS should
actually come up to IFR for a few hours as convection moves slowly
through the area before again lower back to LIFR. Convection
should continue through late evening at all TAF sites with reduced
vsbys at times in heavy rain.
Following the passage of the convective line later tonight, expect
LIFR cigs to fill in areawide along with developing sea fog
potential that could result in VLIFR at KBFM. These conditions
will likely persist through mid morning Saturday before stronger
mixing and instability lift cigs and vsbys, with the possible
exception at KBFM where sea fog may persist. Thunderstorms are
also likely to develop late in the TAF period but timing remains
uncertain at this time. /JLH
&&
.PREV DISCUSSION... /issued 530 PM CST Fri Dec 27 2024/
...NEAR TERM, SHORT TERM, LONG TERM, MARINE...
.MESOSCALE...
(Now through 8pm)
Issued at 510 PM CST Fri Dec 27 2024
A negatively tilted upper level trough along with positioning
beneath enhanced diffluence aloft has combined with a favorably
moist and unstable boundary layer marine airmass and sufficiently
long and curved hodographs to support low topped tornadic
supercells. This setup is still in place along and south of a
nearly stationary northwest to southeast oriented surface warm
front which extends from Clarke county, AL, southeast across
southwest Alabama and to near Pensacola, in Escambia county, FL.
Surface based capes are still on the order of 1000-1500j/kg along
with continued sufficiently strong flow between 25 and 30 kts
between 0-1km from our latest VAD hodograph with quality low level
curvature. This is supportive of a continuation of the near term
tornado threat over the next few hours. This threat will be
confined to southeast Mississippi into mainly coastal Alabama
through the early evening hours.
The severe threat should begin to diminish and become more
isolated by mid evening. The threat will also become confined
closer to immediate coastal areas of Alabama and the far western
Florida Panhandle as we get towards 7p to 8p, mainly between
Mobile and Pensacola. As the upper level trough and associated
jet streak lift further northeast away from our area, expect low
level wind fields to weaken and veer along with decreasing large
scale ascent and thermodynamic instability.
Considering the more limited areal and temporal severe weather
threat after sunset, will hold off on any watch areas and will
continue to message severe weather updates locally via social
media and slack chat. After the severe threat ends, expect a
continuation of scattered to numerous showers and non severe
thunderstorms overnight.
We will continue to provide additional updates this evening and
will be refining the likely greater severe weather threat expected
for Saturday afternoon through early Sunday morning. Continue to
monitor the latest hazards updates over the next 24 to 36 hours.
/JLH
&&
.NEAR TERM...
(Tonight through Saturday night)
Issued at 510 PM CST Fri Dec 27 2024
After the severe weather threat ends this evening, warm advection
will continue to focus additional non severe convection along
remnant boundaries to focus convection over the area with
scattered to locally numerous coverage persisting through the
overnight hours.
Our main event is going to be tomorrow afternoon into tomorrow night
as a deep, negatively tilted trough swings across the region. Ample
shear and instability will be in place throughout the entire event,
with adequate forcing overspreading the area. CIPS historical
analogs and 12z forecast guidance unsurprisingly remain quite
enthused about this system, with the potential for a severe weather
outbreak across a large portion of the deep south including our
forecast area. It appears there may be at least two rounds of severe
weather, with the first occurring during the mid to late afternoon
west of the I-65 corridor as a subtle shortwave rounds the periphery
of the trough inducing height falls across the forecast area. This
is our best opportunity for discrete to semi- discrete supercell
thunderstorm development with all severe hazards possible including
damaging winds, large hail, and tornadoes. As the main trough swings
in during the late evening into overnight hours, our next primary
round of severe weather is expected to unfold. This will likely
feature a mixed mode with supercells and line segments as it pushes
across the area, with a squall line possible to round out the event
during the pre-dawn hours. The overall setup appears quite potent,
with 40 to 50 knots of deep layer shear, 200 to 300 m2/s2 of sfc-1km
SRH, and 1,500 to 2,000j/kg of SBCAPE and upwards of 100 to 150j/kg
of 3km CAPE. All severe hazards remain possible including damaging
winds, large hail, and tornadoes (some of which could be strong
and/or long tracked).
In addition to severe weather potential, we will likely see some sea
fog problems persisting from the near term period. The same
reasoning applies as mentioned above with warm, moist air overriding
cool water temperatures in Mobile Bay and Mississippi Sound. This
will likely result in dense sea fog development, which should linger
through at least Saturday morning. If we see enough storms in the
vicinity of the coast Saturday morning the sea fog may be able to
lift and mix out.
Additionally, we will continue to have a high risk of rip currents
through Sunday, becoming a Moderate risk by Sunday night. Overall
temperatures will be quite warm, falling into the lower to middle
60's tonight before warming back to the middle 70's for Saturday.
Saturday night will be warm in the lower to middle 60's for most
locations. MM/25
&&
.LONG TERM...
(Sunday through Friday)
Issued at 510 PM CST Fri Dec 27 2024
Upper trough axis is progged to be swinging eastward across the
forecast area Sunday morning with lingering lift along and ahead
of an eastward propagating cold front supports a chance mention
of showers/storms generally along and east of the I-65 corridor
through noon. The severe weather threat is expected to have ended
Sunday morning as the best dynamics lift out. After the noon hour
Sunday, rain chances are expected to end as drier air overspreads
the area in the wake of the front.
Despite the frontal passage, daily highs in the upper 60s/lower
70s come in some 8 to 14 degrees north of December normal numbers
Sunday and 6 to 11 degrees above climo on Monday. Sunday night
will trend cooler with lows dipping down into the mid 40s along
and north of I-10, while lower to mid 50s along the immediate
coast. With a quick return to flow off the Gulf as weak high
pressure slips east of the area Monday night, overnight lows
moderate into the lower to mid 50s interior to upper 50s/lower 60s
closer to the coast.
The latest 27.12Z operational weather models show the geopotential
height fields flattening by Tuesday. drier air in place. There is
the potential for a very subtle impulse embedded in the
westerlies to pass across the deep south Tuesday which may bring
some increase in clouds, but the depth of and presence of dry air
looks to favor not mentioning measurable precipitation. A series
of upper troughs pass east over the area, one late New Year's Day
and the next one Friday, allowing for a series cold fronts to make
passage. Despite this, environmental moisture appears lacking and
will keep the latter half of the week rainfree.
Daily highs New Year's Eve will be on unseasonably warm side
to open up the extended range (upper 60s/lower 70s interior to
lower to mid 70s coast), before we open up the New Year trending
to the cooler side for highs. The coolest days will be Thursday
and Friday with highs mostly in the 50s. While it will be chilly
Tuesday night into Wednesday morning, the bigger push of cold air
will occur the following three nights. Temperatures to fall below
freezing across interior areas Wednesday night into Thursday
morning. Lows will plunge into the upper 20s to low 30s for all
locations north of I-10 Thursday night into Friday morning. /10
&&
.MARINE...
Issued at 510 PM CST Fri Dec 27 2024
Areas of fog, possibly dense will restrict visibilities to perhaps
1 and 3 miles through Saturday. Some of the fog locally dense,
bringing visibility down to less than a mile at times. Restrictions
to visibility in fog will vary, depending on wind and passage of
showers and storms. Other concern will be the potential of strong
to perhaps severe storms through Saturday night with winds in
excess of 60 mph and perhaps an isolated tornado. Cold front
sweeps across the area Sunday and brings an end to the severe
weather threat. /10
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 63 75 59 72 47 70 56 73 / 60 70 100 10 0 0 10 10
Pensacola 65 75 63 72 50 69 60 73 / 70 60 100 30 0 0 10 10
Destin 64 74 65 74 55 70 62 74 / 60 60 100 50 0 0 10 10
Evergreen 61 74 60 73 45 70 51 72 / 70 60 100 30 0 0 10 10
Waynesboro 61 75 57 69 43 70 53 69 / 40 80 100 10 0 0 10 0
Camden 60 72 58 69 45 69 52 69 / 70 80 100 20 0 0 10 10
Crestview 61 75 62 76 46 71 52 76 / 60 60 100 40 0 0 10 10
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Sunday afternoon for ALZ265-266.
FL...High Rip Current Risk through Sunday afternoon for FLZ202-204-
206.
MS...None.
GM...None.
&&
This product is also available on the web at:
www.weather.gov/mobIn the hours before
Special weather statement, Dec 27, 2:59 PM CST, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Mobile AL
259 PM CST Fri Dec 27 2024
MSZ067-272145-
Wayne MS-
259 PM CST Fri Dec 27 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WAYNE COUNTY THROUGH 345
PM CST...
At 259 PM CST, Doppler radar was tracking a strong thunderstorm over
Mill Creek, or 12 miles east of Laurel, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Waynesboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3177 8894 3183 8882 3186 8861 3169 8849
3157 8894
TIME...MOT...LOC 2059Z 240DEG 23KT 3166 8895
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MMLocal storm report, Dec 27, 4:57 PM CST, 3 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
457 PM CST Fri Dec 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM Waterspout 6 NW West End Dauphin I 30.31N 88.26W
12/27/2024 GMZ632 AL Public
Very large but distant waterspout visible
from DIP near Cedar Point Pier. Public
report via X.
&&
10Local storm report, Dec 27, 5:34 PM CST, 2 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
534 PM CST Fri Dec 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM Tornado 3 SSW Hutchens Elementa 30.58N 88.29W
12/27/2024 Mobile AL Public
Southern Oaks Trail subdivision sustained
tree and structural damage. A number of
snapped trees and limbs were reported down.
In some parts of the neighborhood, sheds
were flipped over or moved. One family did
say that they had a large tree limb that
came through their roof, and another had a
piece of metal that broke a window. Over 600
people are without power across 35 outages.
Report received via X.
0436 PM Tornado 4 SW Delchamps 30.37N 88.19W
12/27/2024 Mobile AL Public
Public reported a whispy condensation funnel
producing small tree debris being lofted up
from a nearby bridge. No obvious damage to
be found on the ground, appears to have
occurred in a heavily wooded area with no
road access. Public report received via X.
&&Local storm report, Dec 27, 6:14 PM CST, 2 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
614 PM CST Fri Dec 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM Tornado 1 SSW Hiwannee 31.79N 88.70W
12/27/2024 Wayne MS Emergency Mngr
Several damage reports confirmed by Wayne
Co. MS EMA. 1 home destroyed, 1 mobile home
damaged, 1 camper/RV damaged. Crews were
also assessing damage along U.S. 84 and also
near Strengthford-Cooley Rd. west of the
Whistler MS community. Damage point on this
LSR provided by radar velocity couplet at
its most intense and further details on
track will be provided by NWS storm survey
assessment team.
&&
10Local storm report, Dec 27, 6:18 PM CST, 2 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
618 PM CST Fri Dec 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM Tornado 1 SSW Hiwannee 31.79N 88.70W
12/27/2024 Wayne MS Emergency Mngr
Corrects previous tornado report from 1 SSW
Hiwannee. Several damage reports confirmed
by Wayne Co. MS EMA. 1 home destroyed, 1
mobile home damaged, 1 camper/RV damaged.
Crews were also assessing damage along U.S.
84 and also near Strengthford-Cooley Rd.
west of the Whistler MS community. Damage
point on this LSR provided by one of the
more intense radar velocity couplets and
further details will be provided by NWS
storm survey assessment team.
&&
10Special weather statement, Dec 27, 8:10 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Mobile AL
810 PM CST Fri Dec 27 2024
ALZ261-263-265-280245-
Mobile Coastal AL-Mobile Inland AL-Mobile Central AL-
810 PM CST Fri Dec 27 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL MOBILE COUNTY THROUGH 845
PM CST...
At 810 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Tanner Williams to 6 miles southwest of
Mobile Regional Airport to near Grand Bay. Movement was east at 40
mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
I65 And I165, Semmes, Coden, Grand Bay, Chickasaw, Saraland, Mobile
Regional Airport, Bayou La Batre, Midtown Mobile, Prichard, I65 And
AL 158, Theodore, Tillmans Corner, I10 And I65, Downtown Mobile,
Tanner Williams, and Satsuma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3059 8836 3077 8841 3091 8792 3089 8792
3090 8795 3087 8798 3087 8792 3084 8793
3084 8792 3093 8791 3070 8793 3071 8788
3069 8793 3048 8794 3038 8788 3035 8839
TIME...MOT...LOC 0210Z 258DEG 35KT 3072 8833 3060 8830 3044 8834
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JLHThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Slidell Radar S, LA (KSIL), 00:00Z
2.5 hours before the tornado, 154 km from the path. December 28, 2024.
- Mixed-layer CAPE
- 1057 J/kg
- Mixed-layer CIN
- -16 J/kg
- Surface CAPE
- 1362 J/kg
- Mixed-layer LCL
- 747 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.3
- 0-3 km lapse rate
- 5.6 K/km
Slidell Radar S, LA (KSIL), 12:00Z
9.5 hours after it, 154 km from the path. December 28, 2024.
- Mixed-layer CAPE
- 651 J/kg
- Mixed-layer CIN
- -28 J/kg
- Surface CAPE
- 10 J/kg
- Mixed-layer LCL
- 525 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
- 0-3 km lapse rate
- 4.5 K/km
The surface observations
Mobile/Bates Field (MOB), 6 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:35 UTC | 130° 11 kt | 1015.6 | ||||
| 00:40 UTC | 19 | 1015.6 | ||||
| 00:45 UTC | 140° 11 kt | 1015.6 | ||||
| 00:50 UTC | 13 kt | 1015.6 | ||||
| 00:55 UTC | 130° 13 kt | 18 | 1015.6 | |||
| 00:56 UTC | 69 | 68 | 140° 14 kt | 21 | 1015.6 | |
| 01:00 UTC | 130° 11 kt | 17 | 1015.6 | -RA | ||
| 01:05 UTC | 130° 11 kt | 1015.6 | -RA | |||
| 01:10 UTC | 130° 11 kt | 1015.6 | BR | |||
| 01:11 UTC | 69 | 68 | 130° 11 kt | 1015.6 | BR | |
| 01:15 UTC | 140° 13 kt | 1015.9 | BR | |||
| 01:20 UTC | 130° 11 kt | 1015.9 | BR | |||
| 01:25 UTC | 130° 11 kt | 1015.6 | BR | |||
| 01:30 UTC | 1015.6 | BR | ||||
| 01:35 UTC | 130° 10 kt | 1015.6 | -RA BR | |||
| 01:40 UTC | 17 | 1015.6 | +RA BR | |||
| 01:45 UTC | 1015.6 | RA BR | ||||
| 01:50 UTC | 13 kt | 1015.6 | +RA BR | |||
| 01:55 UTC | 70° 5 kt | 1015.9 | +RA BR | |||
| 01:56 UTC | 68 | 68 | 3 kt | 1015.9 | +TSRA BR | |
| 02:00 UTC | 60° 7 kt | 1015.6 | RA BR | |||
| 02:05 UTC | 50° 7 kt | 1015.9 | -RA BR | |||
| 02:10 UTC | 30° 5 kt | 1015.9 | -RA BR | |||
| 02:15 UTC | 40° 7 kt | 1015.9 | BR | |||
| 02:20 UTC | 50° 9 kt | 1015.9 | BR | |||
| 02:25 UTC | 40° 19 kt | 27 | 1013.9 | -RA BR | ||
| 02:30 UTC | 26 | 1015.2 | RA BR | |||
| 02:35 UTC | 28 | 1015.9 | +RA BR | |||
| 02:40 UTC | 1016.3 | +RA BR | ||||
| 02:41 UTC | 63 | 61 | 340° 17 kt | 40 | 1016.3 | +TSRA BR |
| 02:45 UTC | 1015.9 | +RA BR | ||||
| 02:50 UTC | 40° 4 kt | 1015.9 | RA BR | |||
| 02:55 UTC | 0° 0 kt | 1015.9 | -RA BR | |||
| 02:56 UTC | 63 | 62 | 0° 0 kt | 1015.9 | TSRA BR | |
| 03:00 UTC | 10° 10 kt | 16 | 1016.3 | RA BR | ||
| 03:05 UTC | 16 | 1015.9 | -RA BR | |||
| 03:10 UTC | 120° 8 kt | 1016.3 | -RA | |||
| 03:15 UTC | 140° 8 kt | 1016.9 | -RA | |||
| 03:20 UTC | 190° 11 kt | 1017.6 | +RA BR | |||
| 03:25 UTC | 1017.9 | +RA BR | ||||
| 03:30 UTC | 63 | 62 | 130° 8 kt | 1016.9 | +TSRA BR | |
| 03:30 UTC | 130° 8 kt | 1016.9 | +RA BR | |||
| 03:35 UTC | 120° 5 kt | 1016.9 | -RA BR | |||
| 03:37 UTC | 64 | 63 | 140° 6 kt | 1016.9 | TSRA BR | |
| 03:40 UTC | 190° 5 kt | 1016.9 | RA BR | |||
| 03:45 UTC | 210° 5 kt | 1017.3 | RA BR | |||
| 03:46 UTC | 63 | 62 | 220° 6 kt | 1017.3 | TSRA BR | |
| 03:50 UTC | 210° 2 kt | 1016.9 | RA BR | |||
| 03:55 UTC | 0° 0 kt | 1016.6 | RA BR | |||
| 03:56 UTC | 63 | 63 | 0° 0 kt | 1016.6 | TSRA BR | |
| 04:00 UTC | 0° 0 kt | 1016.3 | RA BR | |||
| 04:02 UTC | 63 | 63 | 0° 0 kt | 1016.3 | TSRA BR | |
| 04:05 UTC | 320° 2 kt | 1015.9 | RA BR | |||
| 04:10 UTC | 310° 2 kt | 1015.9 | RA | |||
| 04:15 UTC | 0° 0 kt | 1016.3 | RA | |||
| 04:20 UTC | 0° 0 kt | 1016.3 | RA | |||
| 04:25 UTC | 90° 4 kt | 1016.3 | RA | |||
| 04:30 UTC | 110° 5 kt | 1016.3 | RA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Mobile radar (KMOB), 6 km away, was scanning. The volume nearest the touchdown began at 02:29 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 02:26 UTC | TSTM WND DMG | Mobile Regional Airport | Mobile, AL | Large tree limb (estimated 10 inch diameter) was split mid-way down trunk and laying across service roadway of Mobile Regional Airport. Other large limbs downed near USPS, southeast of the airport. |
| 02:30 UTC | TSTM WND GST 55 | Mobile Regional Airport | Mobile, AL | Mesonet station (GW2672) at the NWS Mobile office measured a wind gust of 55mph. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2024 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of December 27, 2024
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| December 27 | 7:36 AM CST | EF0 | Forrest, MS | 0.6 | 60 | $3,000 | ||
| December 27 | 7:45 AM CST | EF0 | Saint Tammany Parish, LA | 1.8 | 50 | $6,000 | ||
| December 27 | 12:21 PM CST | EF0 | Jackson, MS | 3.3 | 25 | |||
| December 27 | 2:04 PM CST | EF1 | Mobile, AL | 5.3 | 100 | |||
| December 27 | 3:01 PM CST | EF1 | Jones, MS | 13.0 | 330 | $10,000 | ||
| December 27 | 4:10 PM CST | EF0 | Stone, MS | 1.1 | 200 | |||
| December 27 | 8:20 PM CST | EF0 | Mobile, AL | 1.6 | 80 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.